Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On estimators for eigenvalue/eigenvector approximations

Authors: Luka Grubisic and Jeffrey S. Ovall
Journal: Math. Comp. 78 (2009), 739-770
MSC (2000): Primary 65N25; Secondary 65N50, 65N15, 65N30
Published electronically: November 6, 2008
MathSciNet review: 2476558
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a large class of residuum based a posteriori eigenvalue/eigenvector estimates and present an abstract framework for proving their asymptotic exactness. Equivalence of the estimator and the error is also established. To demonstrate the strength of our abstract approach we present a detailed study of hierarchical error estimators for Laplace eigenvalue problems in planar polygonal regions. To this end we develop new error analysis for the Galerkin approximation which avoids the use of the strengthened Cauchy-Schwarz inequality and the saturation assumption, and gives reasonable and explicitly computable upper bounds on the discretization error. A brief discussion is also given concerning the design of estimators which are in the same spirit, but are based on different a posteriori techniques--notably, those of gradient recovery type.

References [Enhancements On Off] (What's this?)

  • 1. G. Acosta and R. G. Durán.
    An optimal Poincaré inequality in $ L\sp 1$ for convex domains.
    Proc. Amer. Math. Soc., 132(1):195-202 (electronic), 2004. MR 2021262 (2004j:26031)
  • 2. M. Ainsworth and J. T. Oden.
    A posteriori error estimation in finite element analysis.
    Pure and Applied Mathematics (New York). Wiley-Interscience [John Wiley & Sons], New York, 2000. MR 1885308 (2003b:65001)
  • 3. R. E. Bank.
    Hierarchical bases and the finite element method.
    In Acta numerica, 1996, volume 5 of Acta Numer., pages 1-43. Cambridge Univ. Press, Cambridge, 1996. MR 1624587 (99f:65161)
  • 4. R. E. Bank.
    PLTMG: A software package for solving elliptic partial differential equations, users' guide 9.0.
    Technical report, University of California, San Diego, 2004.
  • 5. R. E. Bank and J. Xu.
    Asymptotically exact a posteriori error estimators. I. Grids with superconvergence.
    SIAM J. Numer. Anal., 41(6):2294-2312 (electronic), 2003. MR 2034616 (2004k:65194)
  • 6. R. E. Bank and J. Xu.
    Asymptotically exact a posteriori error estimators. II. General unstructured grids.
    SIAM J. Numer. Anal., 41(6):2313-2332 (electronic), 2003. MR 2034617 (2004m:65212)
  • 7. C. Beattie.
    Galerkin eigenvector approximations.
    Math. Comp., 69(232):1409-1434, 2000. MR 1681128 (2001a:65131)
  • 8. M. Bebendorf.
    A note on the Poincaré inequality for convex domains.
    Z. Anal. Anwendungen, 22(4):751-756, 2003. MR 2036927 (2004k:26025)
  • 9. C. Carstensen.
    Quasi-interpolation and a posteriori error analysis in finite element methods.
    M2AN Math. Model. Numer. Anal., 33(6):1187-1202, 1999. MR 1736895 (2001a:65135)
  • 10. C. Carstensen and S. A. Funken.
    Constants in Clément-interpolation error and residual based a posteriori error estimates in finite element methods.
    East-West J. Numer. Math., 8(3):153-175, 2000. MR 1807259 (2002a:65173)
  • 11. S.-K. Chua and R. L. Wheeden.
    Estimates of best constants for weighted Poincaré inequalities on convex domains.
    Proc. London Math. Soc. (3), 93(1):197-226, 2006. MR 2235947 (2006m:26030)
  • 12. W. Dörfler and R. H. Nochetto.
    Small data oscillation implies the saturation assumption.
    Numer. Math., 91(1):1-12, 2002. MR 1896084 (2003e:65195)
  • 13. Z. Drmač and K. Veselić.
    New fast and accurate Jacobi SVD algorithm: II.
    SIAM J. Matrix Anal. Appl., to appear.
    Preprint LAPACK Working Note 170.
  • 14. R. G. Durán, C. Padra, and R. Rodrıguez.
    A posteriori error estimates for the finite element approximation of eigenvalue problems.
    Math. Models Methods Appl. Sci., 13(8):1219-1229, 2003. MR 1998821 (2004f:65173)
  • 15. A. Ern and J.-L. Guermond.
    Theory and practice of finite elements, volume 159 of Applied Mathematical Sciences.
    Springer-Verlag, New York, 2004. MR 2050138 (2005d:65002)
  • 16. L. Grubišić.
    Ritz value estimates and applications in Mathematical Physics.
    Ph.D. Thesis, Fernuniversität in Hagen, 2005.
    Available through Verlag im Internet.
  • 17. L. Grubišić.
    On eigenvalue estimates for nonnegative operators.
    SIAM J. Matrix Anal. Appl., 28(4):1097-1125, 2006. MR 2276556
  • 18. L. Grubišić.
    A posteriori estimates for eigenvalue/vector approximations.
    PAMM Proc. Appl. Math. Mech., 6(1):59-62, 2006.
  • 19. L. Grubišić.
    On Temple-Kato like inequalities and applications.
    2005-Preprint available from
  • 20. L. Grubišić and K. Veselić.
    On weakly formulated Sylvester equation and applications.
    Integral Equations and Operator Theory, 58(2):175-204, 2007. MR 2324886
  • 21. W. Hackbusch.
    On the computation of approximate eigenvalues and eigenfunctions of elliptic operators by means of a multi-grid method.
    SIAM J. Numer. Anal., 16(2):201-215, 1979. MR 526484 (80d:65065)
  • 22. V. Heuveline and R. Rannacher.
    A posteriori error control for finite approximations of elliptic eigenvalue problems.
    Adv. Comput. Math., 15(1-4):107-138 (2002), 2001.
    A posteriori error estimation and adaptive computational methods. MR 1887731 (2002m:65120)
  • 23. T. Kato.
    Perturbation theory for linear operators.
    Springer-Verlag, Berlin, second edition, 1976.
    Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617 (53:11389)
  • 24. M. G. Larson.
    A posteriori and a priori error analysis for finite element approximations of self-adjoint elliptic eigenvalue problems.
    SIAM J. Numer. Anal., 38(2):608-625 (electronic), 2000. MR 1770064 (2001e:65174)
  • 25. J.-F. Maitre and F. Musy.
    The contraction number of a class of two-level methods; an exact evaluation for some finite element subspaces and model problems.
    In Multigrid methods (Cologne, 1981), volume 960 of Lecture Notes in Math., pages 535-544. Springer, Berlin, 1982. MR 685787 (84g:65153)
  • 26. D. Mao, L. Shen, and A. Zhou.
    Adaptive finite element algorithms for eigenvalue problems based on local averaging type a posteriori error estimates.
    Adv. Comput. Math., 25(1-3):135-160, 2006. MR 2231699 (2007d:65103)
  • 27. P. Morin, R. H. Nochetto, and K. G. Siebert.
    Convergence of adaptive finite element methods.
    SIAM Rev., 44(4):631-658 (electronic) (2003), 2002.
    Revised reprint of ``Data oscillation and convergence of adaptive FEM'' SIAM J. Numer. Anal. 38 (2000), no. 2, 466-488 (electronic); MR 1770058 (2001g:65157)
  • 28. P. Morin, R. H. Nochetto, and K. G. Siebert.
    Local problems on stars: a posteriori error estimators, convergence, and performance.
    Math. Comp., 72(243):1067-1097 (electronic), 2003. MR 1972728 (2004d:65129)
  • 29. K. Neymeyr.
    A posteriori error estimation for elliptic eigenproblems.
    Numer. Linear Algebra Appl., 9(4):263-279, 2002. MR 1909253 (2003c:65111)
  • 30. J. S. Ovall.
    Function, gradient, and Hessian recovery using quadratic edge-bump functions.
    SIAM J. Numer. Anal., 45(3):1064-1080 (electronic), 2007. MR 2318802 (2008e:65363)
  • 31. L. E. Payne and H. F. Weinberger.
    An optimal Poincaré inequality for convex domains.
    Arch. Rational Mech. Anal., 5:286-292 (1960), 1960. MR 0117419 (22:8198)
  • 32. M.-C. Rivara.
    New longest-edge algorithms for the refinement and/or improvement of unstructured triangulations.
    Internat. J. Numer. Methods Engrg., 40(18):3313-3324, 1997. MR 1471613
  • 33. L. N. Trefethen and T. Betcke.
    Computed eigenmodes of planar regions.
    In Recent advances in differential equations and mathematical physics, volume 412 of Contemp. Math., pages 297-314. Amer. Math. Soc., Providence, RI, 2006. MR 2259116 (2008a:35042)
  • 34. R. Verfürth.
    A review of a posteriori error estimation and adaptive mesh refinement techniques.
    Wiley-Teubner Series Advances in Numerical Mathematics. John Wiley & Sons Ltd., Chichester, 1996.
  • 35. R. Verfürth.
    Error estimates for some quasi-interpolation operators.
    M2AN Math. Model. Numer. Anal., 33(4):695-713, 1999. MR 1726480 (2001a:65149)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N25, 65N50, 65N15, 65N30

Retrieve articles in all journals with MSC (2000): 65N25, 65N50, 65N15, 65N30

Additional Information

Luka Grubisic
Affiliation: Institut für reine und angewandte Mathematik, RWTH-Aachen, Templergraben 52, D-52062 Aachen, Germany
Address at time of publication: Department of Mathematics, Univ-Zagreb, Bijenicka 30, 10000 Zagreb, Croatia

Jeffrey S. Ovall
Affiliation: Max-Planck-Institut für Mathematik in den Naturwissenschaften, Inselstr. 22-26, D-04103 Leipzig, Germany
Address at time of publication: California Institute of Technology, Pasadena, California 91125-5000

Keywords: Eigenvalue problem, finite element method, a posteriori error estimates
Received by editor(s): February 20, 2007
Received by editor(s) in revised form: April 18, 2008
Published electronically: November 6, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society